North Carolina, 2008

Tornadoes and Flash Flooding in North Carolina, August 27 to 28, 2008

August 27 to 28, 2008 · NWS RAH · 24 events in 16 counties and zones

The remnants of Hurricane Fay which made landfall along the Louisiana coast moved northeast across central North Carolina producing several weak tornadoes along with significant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$452,000
Crop damage
$120,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The remnants of Hurricane Fay which made landfall along the Louisiana coast moved northeast across central North Carolina producing several weak tornadoes along with significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 27, 4:08 AM EST, 22 minutes earlier.

Area forecast discussion, Aug 27, 4:08 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EDT WED AUG 27 2008

.SYNOPSIS...
ABUNDANT MOISTURE FROM THE REMNANTS OF FAY WILL SURGE NORTHWARD FROM
THE GULF.... BRINGING CLOUDY...RAINY CONDITIONS TO CENTRAL NORTH
CAROLINA TODAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 450 AM...

FIRST ORDER OF BUSINESS IS DETERMINING THE FATE OF THE CONVERGENCE
BOUNDARY NEAR SOUTH CAROLINA. THE NAM KEEPS THIS FEATURE NEARLY
STATIONARY TODAY. THE 00Z GFS HAS CONFIRMED THE PREVIOUS RUN AND
THE 00Z ECMWF IN MAKING THIS FEATURE MORE DIFFUSE AND LIFTING IT
NORTHWARD... ALTHOUGH THE GFS KEEPS THIS FEATURE MORE INTACT THAN
THE ECMWF. THE GFS HAS THIS CONVERGENCE ZONE ROUGHLY FROM
GOLDSBORO NORTHWEST TO EDEN. WITH THE NAM POOR PERFORMANCE...AND
REASONABLE CONTINUITY IN OTHER MODELS...SOMETHING CLOSE TO THE GFS
FOLLOWED. WEAK FRONT IN SOUTH VIRGINIA STAYS OUT OF CENTRAL NORTH
CAROLINA.

AS THE REMNANTS OF FAY CONTINUE TO LIFT NORTHWARD WINDS ALOFT WILL
WEAKEN WITH TIME TODAY. CURRENT WEAK INSTABILITY AND THIN LOW CAPE
VALUES WILL IMPROVE WITH THE HEAT OF THE DAY...WITH BEST THOUGH
MUCH WEAKER HELICITY IN OUR NORTHEAST PARTS. AT THIS TIME PARTS OF
THE WESTERN PIEDMONT ARE UNDER A TORNADO WATCH. ASSUMING THE
WINDS WEAKEN AS EXPECTED... A WATCH DURING THE AFTERNOON IN
CENTRAL NORTH CAROLINA IS UNLIKELY.

AS WINDS WEAKEN TODAY...HEAVIER RAINS CURRENTLY IN THE WESTERN
PIEDMONT AND FOOTHILLS SHOULD SUBSIDE AND THE MAIN FOCUS SWITCH TO
THE NORTHWARD ADVANCING BOUNDARY. EXPECTING AT LEAST AN ADDITIONAL
INCH OF RAIN IN THE NORTHWEST PIEDMONT... PERHAPS TAPERING TO TWO
THIRDS INCH NORTHEAST...AND LEAST AMOUNTS IN OUR SOUTHEAST.

CURRENT FORECAST HIGH TEMPERATURES OF 75 TO 83 SHOULD BE REACHED
UNLESS RAIN PERIODS ARE MORE EXTENSIVE IN TIME THAN EXPECTED.

MODELS ARE ALL OVER THE BOARD WITH THE BOUNDARY TONIGHT. NAM
CONTINUES BOUNDARY STATIONARY NEAR SOUTH CAROLINA...GFS LOCATES IT
STATIONARY NEAR HIGHWAY 64...AND ECMWF LIFTS THE BOUNDARY INTO
VIRGINIA WHICH SEEMS MOST LOGICAL. WILL CAUTIOUSLY FOLLOW THE ECMWF
WITH LOW CONFIDENCE. THUS WILL CONTINUE THE TREND OF THE CURRENT
FORECAST IN HAVING HIGHEST RAIN CHANCES NORTH EARLY AND TRENDING
CHANCES DOWNWARD AFTER MIDNIGHT.

LOW TEMPERATURES THURSDAY MORNING NOT FAR FROM THOSE OF THIS
MORNING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 330 AM...

A MID AND UPPER LEVEL TROUGH LINGERS TO OUR WEST THURSDAY.
TROPICAL AIR MASS BEGINS TO ABATE... BUT THE AMOUNT OF DRYING IS
STILL IN QUESTION. WILL LEAVE THE CURRENT FIFTY PERCENT RAIN
CHANCE ALONE...AND TIP VALUES ONE WAY OR THE OTHER AFTER THE
MORNING MODEL RUNS. THE ABOVE MENTIONED TROUGH PROGRESSES EAST
FRIDAY AND COULD LEAVE AREAS WEST OF HIGHWAY ONE DRY.

AFTERNOON HIGHS MID 80S THURSDAY AND UPPER 80S FRIDAY. FRIDAY
MORNING LOWS SIMILAR TO THE PRIOR NIGHTS WITH LOWS 67 TO 72.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 455 AM WEDNESDAY...

FRIDAY NIGHT THROUGH SUNDAY: WE SHOULD BE IN THE SUBSIDENT REGION
BEHIND A PRIMARY MID LEVEL WAVE -- COMPRISED OF THE REMNANT
CIRCULATION FROM FAY AND AN ELONGATED TROUGH ALOFT UPSTREAM OVER
IOWA AND MISSOURI THIS MORNING -- THAT IS FORECAST TO EXIT THE MID
ATLANTIC COAST FRIDAY NIGHT. THIS SHOULD PUT AN END TO ANY SHOWERS
AND THUNDERSTORMS THAT DEVELOP AHEAD OF THIS FEATURE FRIDAY
AFTERNOON. HOWEVER... A WEAKNESS IN THE SUBTROPICAL RIDGE/WEAK SHEAR
AXIS ALOFT WILL LINGER OVER THE CAROLINAS... WHICH IN CONJUNCTION
WITH DIURNAL HEATING AND A LEESIDE SURFACE TROUGH... SHOULD PROVIDE
FOR A FEW SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON. THIS SHOULD
BE THE WARMEST DAY OF THE PERIOD WITH HIGHS IN THE UPPER 80S TO
AROUND 90.

A SURFACE FRONT IS THEN FORECAST TO MOVE ACROSS OUR REGION LATE
SATURDAY NIGHT INTO SUNDAY. DEPENDING ON THE EXACT TIMING AND
RESULTANT POSITIONING OF THE SURFACE FRONT BY PEAK HEATING SUNDAY
AFTERNOON... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE APT TO DEVELOP
INVOF THE FRONT... WHICH AT THIS TIME IS EXPECTED TO LIE ACROSS OUR
SOUTHERN COUNTIES BY THAT TIME.

SUNDAY NIGHT THROUGH TUESDAY: A 1025 MB SURFACE HIGH IS THEN
FORECAST TO BUILD DOWN THE EAST COAST BENEATH AND AHEAD OF AN
AMPLIFYING MID LEVEL RIDGE FROM THE TN VALLEY TO SOUTHERN CANADA.
THIS WILL PROVIDE FOR DRY AND SOMEWHAT COOLER CONDITIONS ACROSS THE
FORECAST AREA... WITH PERIODS OF MAINLY DIURNAL STRATOCUMULUS
BENEATH A MID LEVEL SUBSIDENCE INVERSION... COURTESY OF MOIST
NORTHEASTERLY FLOW FROM THE ATLANTIC.  -MWS

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
AS OF 230 AM WEDNESDAY...

SURFACE HIGH PRESSURE CENTERED OVER SOUTHERN QUEBEC WILL CONTINUE TO
EXTEND SOUTHWARD INTO THE MID ATLANTIC STATES... AND RESULT IN
CONTINUED COLD AIR DAMMING AND RESULTANT LIFR TO MVFR CEILINGS AND
MOSTLY MVFR VISIBILITIES ACROSS MOST OF CENTRAL NC THROUGH THE TAF
PERIOD. IN ADDITION... STRONG AND VERY MOIST SOUTHERLY FLOW ABOVE
2000 FEET WILL CONTINUE TO OVERRUN EASTERLY SURFACE WINDS ASSOCIATED
WITH THE SURFACE HIGH... AND RESULT IN WIDESPREAD RAIN THROUGH
MID-MORNING... MOST CONCENTRATED AT KGSO/KINT AND POINTS SOUTHWEST
WHERE THE MOIST SOUTHERLY FLOW IS EXPECTED TO BE STRONGEST AND WHERE
THE SLOPING TERRAIN WILL AUGMENT LIFT. THE CHARACTER OF THE
PRECIPITATION WILL LIKELY BECOME MORE CONVECTIVE/SHOWERY IN NATURE
THIS AFTERNOON... ESPECIALLY ALONG AND SOUTH OF A WARM FRONT THAT IS
FORECAST TO RETREAT SLOWLY NORTHWARD FROM SOUTH CAROLINA THIS
MORNING. CEILINGS WILL ALSO LIKELY RISE TO MVFR OR PERHAPS EVEN VFR
TO THE SOUTH OF THIS BOUNDARY... WHILE LIFR/IFR CONDITIONS WILL
PERSIST TO THE NORTH WHERE THE SATURATED COLD AIR DAMMING AIRMASS IS
APT TO PERSIST. THUS... EXPECT THE BEST CHANCE OF THUNDER AND MVFR
OR BETTER CEILINGS AT KFAY THIS AFTERNOON... FOR EXAMPLE.

LIFR/IFR CEILINGS ARE EXPECTED TO REDEVELOP AT ALL TERMINALS TONIGHT
(OR CONTINUE WHERE THEY NEVER IMPROVE THIS AFTERNOON)... AS
NOCTURNAL COOLING STRENGTHENS THE SATURATED COLD AIR DAMMING
AIRMASS.

LOOKING BEYOND TONIGHT... THURSDAY WILL BE A DAY OF TRANSITION FROM
THE VERY POOR AVIATION CONDITIONS ASSOCIATED WITH THE COLD AIR
DAMMING TO VFR CONDITIONS BY FRIDAY. GENERALLY VFR CONDITIONS...
ASIDE FROM BRIEFLY REDUCED CEILINGS AND VISIBILITIES IN DIURNAL
SHOWERS AND THUNDERSTORMS (MAINLY IN THE EASTERN HALF OF THE
STATE)... ARE THEN EXPECTED THROUGH SUNDAY.  -MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...MWS
AVIATION...MWS
Hazardous weather outlook, Aug 27, 4:14 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
514 AM EDT WED AUG 27 2008

NCZ038-039-073-074-083-084-280915-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-RICHMOND-
514 AM EDT WED AUG 27 2008

...TORNADO WATCH 869 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

HEAVY RAINFALL IS POSSIBLE THROUGH THIS EVENING. LOCALLY HEAVY
DOWNPOURS COULD PRODUCE A HALF INCH OR MORE OF RAIN IN LESS THAN
A HALF HOUR. LOW LYING AREAS... URBAN AREAS... AND LOCATIONS WITH
POOR DRAINAGE SUCH AS CONSTRUCTION ZONES WILL BE PARTICULARLY
SUSCEPTIBLE TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ021>023-280915-
FORSYTH-GUILFORD-ALAMANCE-
514 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL IS POSSIBLE THROUGH THIS EVENING. LOCALLY HEAVY
DOWNPOURS COULD PRODUCE A HALF INCH OF RAIN OR MORE IN LESS THAN
A HALF HOUR. LOW LYING AREAS... URBAN AREAS... AND LOCATIONS WITH
POOR DRAINAGE SUCH AS CONSTRUCTION ZONES WILL BE PARTICULARLY
SUSCEPTIBLE TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-280915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
514 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL IS POSSIBLE THROUGH THIS EVENING. LOCALLY HEAVY
DOWNPOURS COULD PRODUCE A QUARTER TO HALF INCH OF RAIN IN LESS
THAN A HALF HOUR. LOW LYING AREAS... URBAN AREAS... AND LOCATIONS
WITH POOR DRAINAGE SUCH AS CONSTRUCTION ZONES WILL BE PARTICULARLY
SUSCEPTIBLE TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 6 tornado, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Davidson

When
August 27, 4:30 AM EST to 5:30 AM EST
Where
Davidson County, 4.94 mi WNW of Thomasville to 1.43 mi SW of Holly Grove
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
35.907, -80.162

Numerous roads were flooded and closed in central Davidson County in and around Lexington. Arthur Drive and Washington Avenue in Lexington were both flooded with three feet of water. Winston Road, Highway 70 and Highway 29 were also flooded and closed for a time.

Flash Flood, Randolph

When
August 27, 5:30 AM EST to 6:00 AM EST
Where
Randolph County, 0.38 mi SSE of Asheboro West to 1.58 mi WSW of Asheboro
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
35.725, -79.847

Several roads around Asheboro were flooded and closed including Highway 1 at Salisbury Street.

Flash Flood, Guilford

When
August 27, 8:00 AM EST to 10:30 AM EST
Where
Guilford County, 2.32 mi N of (Gso)greensboro Rgnl to 2.27 mi E of Jamestown
Cause
Heavy Rain / Tropical System
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.133, -79.925

Major flooding occurred in portions of Greensboro. Wendover Avenue was closed near Lathan Park and near Bridford Road. The Ashley Creek Apartments along Buffalo Creek experinced floodng and evacuations were necessary. Numerous other roads in the city limits were also closed due to flooding.

Flash Flood, Forsyth

When
August 27, 10:00 AM EST to 11:00 AM EST
Where
Forsyth County, 1.4 mi N of Bethania to 0.76 mi S of Donnaha
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.200, -80.354

Law enforcement reported several roads flooded including Beroth Road in the Lewisville area.

Tornado, Randolph

When
August 27, 11:30 AM EST to 11:35 AM EST
Where
Randolph County, 0.69 mi S of Salem
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.820, -79.800

A weak tornado briefly touched down along Applewood Road. Most of the damage was confined to two outbuildings and numerous trees in the area. Moderately sized cement yard statures were also tossed along with the under the skirting of a manufactured home. A light metal carport was thrown well across Applewood Road.

Thunderstorm Wind, Sampson

When
August 27, 11:47 AM EST
Where
Sampson County, 3.57 mi SE of Mc Cullen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -78.240

A few large trees were blown down across Old Warsaw Road.

Flash Flood, Alamance

When
August 27, 12:30 PM EST to 1:30 PM EST
Where
Alamance County, 2.17 mi SW of Altamahaw to 1.87 mi SW of Altamahaw
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.160, -79.530

Law enforcement reported numerous roads closed due to flooding in western Alamance county including several road closures in Gibsonville.

Thunderstorm Wind, Randolph

When
August 27, 12:36 PM EST
Where
Randolph County, 1.32 mi ENE of Cedar Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.760, -79.730

A large tree was blown down across White Memorial Drive blocking traffic.

Tornado, Johnston

When
August 27, 12:44 PM EST to 12:46 PM EST
Where
Johnston County, 2.35 mi ESE of Archer
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
35.710, -78.330

Local fire deparments and law enforcement reported a brief tornado touchdown near the intersection of Covered Bridge Road and Thanksgiving Road. Multiple trees were snapped and uprooted in the highly wooded area.

Tornado, Wilson

When
August 27, 12:50 PM EST to 12:55 PM EST
Where
Wilson County, 2.24 mi E of Stotts Xrds to 1.78 mi NE of Lamm
Rating
EF0
Path length
4.47 mi
Path width
50 yd
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
35.730, -78.030

Highway patrol and trained spotters reported a weak tornado bouncing along the ground from hear Highway 42 and Lloyd Road to near Interstate 95 and Bloomery Road. The tornado reportedly moved through fields of soy beans and tobacco.

Flash Flood, Guilford

When
August 27, 1:00 PM EST to 3:00 PM EST
Where
Guilford County, 0.89 mi SW of Greensboro May Arpt to 1.61 mi ENE of Greensboro May Arpt
Cause
Heavy Rain / Tropical System
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
35.990, -79.690

Law enforcement reported major flooding over eastern Guilford county. Blakeshire Road was washed out. Numerous other roads were closed due to flooding including Highway 61 near Cone Club Road, Ingled Road, Bethel Church Road and Brightwood Church Road.

Flash Flood, Randolph

When
August 27, 1:30 PM EST to 2:00 PM EST
Where
Randolph County, 1.15 mi WNW of Randleman to 1.71 mi ESE of Salem
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.826, -79.839

Flooding of numerous roads was reported around Randelman. Highway 220 was closed due to flooding along with many roads near Climax.

Flash Flood, Alamance

When
August 27, 2:15 PM EST to 4:30 PM EST
Where
Alamance County, 2.18 mi NW of Elon College to 3.53 mi NNW of Glencoe
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.120, -79.530

Major flooding was reported over portions of Alamance county. Highway 62 was closed due to flooding from Burlington southeast. Numerous roads in Burlington were also closed due to flooding. A portion of Phibbs Road near Highway 87 was flooded by two feet of water. Highway 119 between Jim Minor Road and Turner Road was flooded by one foot of water.

Tornado, Chatham

When
August 27, 3:08 PM EST to 3:13 PM EST
Where
Chatham County, 1.38 mi S of Crutchfield Xrds to 1.49 mi NNW of Silk Hope
Rating
EF0
Path length
2.63 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.780, -79.420

A weak tornado initially touched down along Jesse Bridges Road between Smith Hudson Road and Rufus Brewer Road. Most of the damage occurred along Jesse Bridges Road with very large trees blown down in different directions. There was considerable damage to an outbuilding and in one case a window screen was torn from a porch and placed on a weathervane on the roof of a home. Some homes had experinced peeled aluminum|siding. Several downed trees were noted near the intersection of Rufus|Brewer and Silk Hope Liberty Roads and on Will Brown Road.

Flash Flood, Chatham

When
August 27, 3:37 PM EST to 6:30 PM EST
Where
Chatham County, 2.88 mi N of Siler City to 0.33 mi NNE of Siler City Arpt
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.771, -79.479

Numerous roads were closed due to flooding in Siler City. Highway 87 was flooded by two feet of water. Snow Camp Road and Silk Hope Liberty Road were also closed due to flooding.

Flash Flood, Randolph

When
August 27, 4:55 PM EST to 6:00 PM EST
Where
Randolph County, 0.69 mi N of Millboro to 1.64 mi N of Staley
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.810, -79.770

Numerous roads were closed to to flooding including Creekridge Road and Delta Road.

Flash Flood, Lee

When
August 27, 7:15 PM EST to 8:15 PM EST
Where
Lee County, Sanford to 0.86 mi NNE of Sanford
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.480, -79.180

Numerous roads were closed due to flooding in the Sanford area including portions of Highway 1 and Highway 15/501.

Flash Flood, Durham

When
August 27, 8:30 PM EST to 10:00 PM EST
Where
Durham County, 0.55 mi N of Bahama to 4.2 mi SSW of Joyland
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.178, -78.882

Numerous roads were closed due to flooding in the Durham area. Cabin Creek just north of Durham flooded several areas including Highway 501 between Smith Drive and Northern High School. The Ponds Dam overflowed near Tracey Trail Road and Highway 501. This caused extensive flooding of the Eden Lake subdivision. Several homes experienced up to two feet of water in them.

Flash Flood, Hoke

When
August 27, 9:00 PM EST to 10:00 PM EST
Where
Hoke County, 3.46 mi E of Montrose to 1.61 mi N of Bowmore
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.045, -79.269

Numerous roads around Raeford were closed including highway 401.

Flash Flood, Granville

When
August 27, 10:30 PM EST to 11:30 PM EST
Where
Granville County, 2.97 mi NW of Butner to 1.13 mi WSW of Butner
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.163, -78.784

Several roads in Bunter were closed due to flooding including West C street.

Tornado, Wayne

When
August 27, 11:57 PM EST to August 28, 12:01 AM EST
Where
Wayne County, 3.49 mi NE of Fremont to 3.99 mi NE of Fremont
Rating
EF0
Path length
0.76 mi
Path width
100 yd
Continued into
Wilson, Nc (RAH)
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.580, -77.930

A weak EF-1 tornado touched down to the northeast of Freemont in|northern Wayne County. The tornado tracked north after touching down in the middle of a corn field just southeast of the intersection of Aycock Church Road and Old Black Creek Road. At 188 Aycock Church Road the tornado with winds estimated around 75 mph destroyed a barn and damaged a pick up truck. Minor roof and siding damage was also noticeable to the house at this same location. Debris from the barn and house were scattered about 100 yards. The tornado crossed the Aycock Church|Road moving across a field of soy beans and damaging several trees. After striking the tree line the tornado then caused a roof to collapse on a second barn and damaged two fields of tobacco. The tornado then lifted off the ground before touching down again briefly near|Beaver Dam road causing minor damage. Several mobile homes along Beaver Dam Road had shingles removed and several trees were blown down. A few small out buildings were also damaged.

Flash Flood, Wake

When
August 28, 12:00 AM EST to 12:30 AM EST
Where
Wake County, 0.89 mi NW of Cario to 0.93 mi ESE of Holland
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
35.610, -78.780

Several roads in Fuquay Varina were flooded including Sunset lake Road.

Tornado, Wilson

When
August 28, 12:01 AM EST to 12:05 AM EST
Where
Wilson County, 2.82 mi S of Black Creek to 1.64 mi S of Black Creek
Rating
EF0
Path length
1.18 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.589, -77.930

A weak EF-1 tornado touched down to the northeast of Freemont in|northern Wayne County. The tornado tracked north after touching down in the middle of a corn field just southeast of the intersection of Aycock Church Road and Old Black Creek Road. At 188 Aycock Church Road the tornado with winds estimated around 75 mph destroyed a barn and damaged a pick up truck. Minor roof and siding damage was also noticeable to the house at this same location. Debris from the barn and house were scattered about 100 yards. The tornado crossed the Aycock Church|Road moving across a field of soy beans and damaging several trees. After striking the tree line the tornado then caused a roof to collapse on a second barn and damaged two fields of tobacco. The tornado then lifted off the ground before touching down again briefly near|Beaver Dam road causing minor damage. Several mobile homes along Beaver Dam Road had shingles removed and several trees were blown down. A few small out buildings were also damaged.

Flash Flood, Person

When
August 28, 1:00 AM EST to 1:45 AM EST
Where
Person County, 0.89 mi SE of Dennys Store to 1.63 mi SSE of Peeds Store
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.370, -78.810

Denny Store Road was flooded by over a foot of water and was closed by NCDOT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124188, 124189, 124192, 124193, 124183, 124369, 124194, 124370, 124184, 124185, 124196, 124200, 124202, 124187, 124205, 124206, 124207, 124209, 124210, 124211, 124186, 124212, 142062, 124213.